Lake Superior, 2021Marine High Wind in Lake Superior, May 1, 2021
May 1, 2021 · NWS MQT · 2 events in 2 counties and zones
A strong low-level jet moving across the area produced storm force south wind gusts at Grand Marais Light on the 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low-level jet moving across the area produced storm force south wind gusts at Grand Marais Light on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 1, 5:30 AM EST, 6 hours earlier.
Area forecast discussion, May 1, 5:30 AM EST, 6 hours before
Area Forecast Discussion
National Weather Service Marquette MI
630 AM EDT Sat May 1 2021
.SHORT TERM...(Today and tonight)
Issued at 315 AM EDT SAT MAY 1 2021
Upper air pattern consists of a broad 500 mb ridge across the
Rockies this morning with a trough in the Pacific NW and another in
New England. The broad upper ridge moves into the upper Great Lakes
this forecast period. Deeper moisture and 850-500 mb q-vector
convergence quickly move out this morning with the warm air
advection taking place. Will have some pops moving across the cwa
this morning and then have some moving into the area tonight again,
but keep them slight chance in for this evening mainly along the WI
border. There is some weak 850-500 mb q-vector convergence and some
limited moisture moving through the cwa tonight as well. Otherwise,
did not make too many changes to the going forecast. RH does drop
down to 30 percent in the west and southwest late this afternoon and
will mention an elevated fire weather concerns in products.
.LONG TERM...(Sunday through Friday)
Issued at 328 AM EDT SAT MAY 1 2021
Near zonal flow pattern Sunday and Monday will give way as broad mid-
level troughing moves into northern Ontario. The resulting amplified
pattern across CONUS will likely result in a return to cooler temps
by the middle to end of the coming week.
Beginning Sunday and Sunday night, zonal mid-level flow pattern with
a developing fgen band by afternoon across parts of northern WI will
allow for widespread shower activity to develop and move through the
UP. Modeled elevated CAPE looks to be minimal across the region, so
maintained a thunder free forecast. Some training showers could be
possible given some favorable MBE velocities among some of the
guidance. With PWATS increasing to over an inch, some areas across
parts of the central and south-central could see rainfall amounts
close to an inch by Monday morning. 850mb temps on Sunday look to be
around 8C, but with cloud cover over the region, I don't expect
we'll be able to take full advantage of the day's potential. Despite
that though, highs should climb into the low 60s for most with some
temps near Lake Superior closer to 50F and Lake Michigan in the mid-
50s. Overnight lows Sunday night look to be in the upper 30s and low
40s.
Shortwave progged to spawn convective activity Sunday afternoon over
the Central Plains is expected to lift northeast into the Great
Lakes through the day on Monday. With favorable dynamics expected by
late afternoon or early evening, a surface low is expected to
develop over Lower Michigan. The result will be continued chances
for shower activity, particularly in the south and east during the
day on Monday. By Monday night, shower activity looks to come to and
end.
A quiet Tuesday is expected with highs near normal. A shortwave is
expected to rotate around broad mid-level troughing moving into
northern Ontario. This shortwave is expected to move through Tuesday
night and, at the moment, looks to be mainly dry. Upstream ridge
amplification and downstream ridge broadening over the Atlantic will
encourage this troughing to linger over the eastern third of North
America through at least the remainder of the week. Within this
negative height anomaly, expecting cooler temps to round out the
work week. Overall highs are expected in the upper 40s to low 50s
and overnight lows are expected in the mid 30s by the lakeshores and
near freezing to high 20s in the interior.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 630 AM EDT SAT MAY 1 2021
VFR conditions will continue thru this fcst period at all sites.
LLWS will continue early this morning at all terminals. A warm front
moving across the area will trigger sct -shra this morning.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 315 AM EDT SAT MAY 1 2021
Winds increase to around 25 knots across the eastern lake this
morning as a warm front moves through. Winds decrease below 20 knots
again Saturday afternoon through early Sunday morning. From Sunday
morning through Sunday evening northeast winds to 25 knots will be
possible as low pressure extends from the Plains into the Upper
Mississippi Valley. Wind gusts of 20 knots or less from early Monday
through Wednesday are likely at this time.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...JP
AVIATION...07
MARINE...07
Hazardous weather outlook, May 1, 3:39 AM EST, 7 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
439 AM EDT Sat May 1 2021
MIZ002-004-005-009>012-084-020845-
Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-
Southern Houghton-
439 AM EDT Sat May 1 2021 /339 AM CDT Sat May 1 2021/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Elevated fire weather conditions are expected today across parts of
western and central Upper Michigan. See the latest Special Weather
Statement for additional details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of rain Sunday afternoon and night could be locally heavy
and lead to some ponding of water on low lying roads, mainly
across parts of central Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MIZ001-003-006-007-013-014-085-020845-
Keweenaw-Northern Houghton-Alger-Luce-Delta-Southern Schoolcraft-
Northern Schoolcraft-
439 AM EDT Sat May 1 2021
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
Waves on Lake Michigan building to around 8 feet this afternoon
could lead to some minor beach erosion and localized lakeshore
flooding along the Garden Peninsula and Schoolcraft County
shorelines.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Periods of rain Sunday afternoon and night could be locally heavy
and lead to some ponding of water on low lying roads, mainly
across parts of central Upper Michigan.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-020845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
439 AM EDT Sat May 1 2021 /339 AM CDT Sat May 1 2021/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-020845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
439 AM EDT Sat May 1 2021
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
A few southwesterly gale force gusts to 35 knots are possible at
higher platforms today. See the latest Nearshore Marine Forecast for
more details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JP
Marine High Wind, Munising to Grand Marais Mi
- When
- May 1, 11:30 AM EST to 1:00 PM EST
- Where
- Munising to Grand Marais Mi forecast zone, Grand Marais Light
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.970
The Grand Marais Light GLOS measured a peak south wind gust of 56 mph during the period.
Marine High Wind, Grand Marais to Whitefish Point Mi
- When
- May 1, 11:30 AM EST to 1:00 PM EST
- Where
- Grand Marais to Whitefish Point Mi forecast zone, Grand Marais Light
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.680, -85.970
The Grand Marais Light GLOS measured a peak south wind gust of 56 mph during the period.
- Marine High Wind
- Sustained non-thunderstorm winds of 48 knots or more over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956335, 956336.